Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Miami, FL

July 2, 2020Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 2, 2020, 6:03 PM EDT for Broward County, Florida. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 6:03 PM EDT (22:03 UTC)
Expired
Jul 2, 2020, 6:30 PM EDT
In force
27 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Broward County, FL

The radar

The Miami radar (KAMX), 55 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:03 PM EDTTSTM WND GST 542 Ne Cooper City, FLA THUNDERSTORM WIND GUST OF 54 MPH/ 47 KNOTS WAS RECORDED BY THE WEATHERBUG MESONET SITE FLMDT LOCATED AT THE MIAMI DOLPHINS TRAINING FACILITY.
Jul 2, 6:04 PM EDTHAIL 0.73 Sse Plantation, FLAN OFF DUTY NWS EMPLOYEE REPORTED DIME SIZE HAIL ON NOVA DRIVE.
Jul 2, 6:05 PM EDTTSTM WND DMG2 Ssw Plantation, FLMULTIPLE BROADCAST MEDIA OUTLETS AND LAW ENFORCEMENT REPORTS DAMAGE TO TWO HOMES ON NOVA DRIVE. ONE OF THESE HOMES SUFFERED SEVERE ROOF DAMAGE, WITH PART OF THE ROOF DETACHED AND BLOWN OFF. ESTIMATED WINDS BASED ON THE DAMAGE OBSERVED AND TFLL RADAR ESTIMATE I
Jul 2, 6:10 PM EDTHAIL 0.71 S Plantation, FLA TRAINED SPOTTER CALLED TO REPORT DIME SIZE HAIL AT UNIVERSITY DRIVE AND PETERS ROAD.
Jul 2, 6:10 PM EDTHAIL 12 S Plantation, FLA MEMBER OF THE PUBLIC VIA TWITTER REPORTED QUARTER SIZE HAIL ON 595 IN DAVIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS52 KMFL 022203
SVRMFL
FLC011-022230-
/O.NEW.KMFL.SV.W.0064.200702T2203Z-200702T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
603 PM EDT Thu Jul 2 2020

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Southern Broward County in southeastern Florida...

* Until 630 PM EDT.

* At 603 PM EDT, a severe thunderstorm was located over Pine Island
  Ridge, or over Plantation, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Davie and Plantation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2603 8036 2617 8035 2620 8003 2597 8007
TIME...MOT...LOC 2203Z 276DEG 13KT 2610 8027 

HAIL...1.00IN
WIND...60MPH
 
$$

Frye
1 follow-up statement
348 
WWUS52 KMFL 022224
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
624 PM EDT Thu Jul 2 2020

FLC011-022234-
/O.EXP.KMFL.SV.W.0064.000000T0000Z-200702T2230Z/
Broward FL-
624 PM EDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BROWARD COUNTY WILL
EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 2603 8036 2617 8035 2620 8003 2597 8007
TIME...MOT...LOC 2224Z 276DEG 13KT 2609 8019 

$$

Frye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:08 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 3:08 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Miami FL
308 PM EDT Thu Jul 2 2020

.Short Term...

Rest of Today through Friday...

Mostly sunny and uncomfortably warm temperatures expected across
South Florida the remainder of this week with ridging in place. At
the surface, light westerly to southwesterly winds will allow for
the development of both seabreezes each afternoon, albeit the
Atlantic counterpart should not progress too far inland given the
general flow pattern. Where the seabreezes sets up will become the
targeted mesoscale boundary for convective initiation.
Additionally, the southwestward extension of a midlevel trough
located offshore the northeastern CONUS will enhance synoptically
driven forcing for isolated to scattered showers and
thunderstorms. Coverage should begin over the interior each
afternoon and refocus across the east coast metro later in the
afternoon/evening before dissipating after sunset. Gusty winds,
lightning, small hail, and locally heavy rainfall will all be
possible with any stronger storms that develop.

Temperatures will continue to run a few degrees above average in
the lower to mid 90s across South Florida. Heat indices will also
climb into the 102 to 108 each afternoon, but just shy of advisory
criteria. However, this will be monitored with each forecast
cycle.

.Long Term...

This Weekend into next week...

Synoptic pattern for the extended has not really changed too much as
we have a mid-level low draped along a stalled frontal boundary
across the southeastern US. There also is a broad high over the Gulf
of Mexico and the western periphery of the western Atlantic high
in close proximity to South Florida. These features will linger
and move slightly throughout the long term. Given the overall
synoptic pattern fairly light and variable wind flow across south
Florida.

Given the low pressure system over the Southeastern US there will be
quite the moisture gradient over the Florida peninsula with the
highest moisture and unsettled weather over north and central
Florida. However, there will be enough moisture over South Florida
and with diurnal heating, sea breezes and outflow boundaries will be
the main focus for convective initiation each afternoon and evening.
Scattered showers and thunderstorms throughout the period and as
higher moisture impulses rotates around the low pressure some days
will see increased coverage over South Florida compared to others,
particularly over the Lake and northern regions. The main concern
will be, given the light wind flow, heavy rainfall from storms
with high rainfall rates lingering over the same area which may
lead to localized flooding potential.

Overall, the wind and weather regime does not change much with
diurnal heating aiding in convection along seabreeze and outflow
boundaries. High temperatures will continue to be in the low to mid
90s across South Florida with dangerous heat indices soaring into
the triple digits each afternoon.

&&

.Marine...
There is a slight chance for showers and thunderstorms each
afternoon across all South Florida waters, otherwise generally
benign marine conditions are expected through the weekend.

&&

.Aviation...
SHRA/TS are beginning to develop across the interior and should
continue to push towards the east coast terminals through the
early evening hours, bringing the potential for lower cigs and vis
after 20Z. Thereafter, generally dry, VRF conditions return for
the overnight hours, with light and variable winds across all TAF
sites. Another round of late afternoon SHRA/TS possible for the
east coast tomorrow.

&&

.Beach Forecast...
A low risk of rip currents is forecast along all South Florida
beaches into the weekend.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  76  94  76  93 /  20  30  10  40
Fort Lauderdale  79  93  79  92 /  10  20  10  30
Miami            79  94  78  93 /  10  20   0  30
Naples           78  92  78  92 /   0  10   0  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Short Term/Marine/Aviation/Beach Forecast...11/HVN
Long Term...33/Kelly
Hazardous weather outlook, Jul 2, 4:22 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
422 PM EDT Thu Jul 2 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
030830-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
422 PM EDT Thu Jul 2 2020

...Heat Indices in Excess of 105 Degrees This Afternoon...
...Isolated to Scattered Thunderstorms Across Eastern Portions...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Scattered thunderstorms will affect mainly eastern interior
and east coast metro areas late this afternoon and evening. The main
threats are lightning, gusty winds, and locally heavy rainfall.

Waterspouts: One or two waterspouts are possible over Lake Okeechobee
and the Atlantic waters.

Wind: Thunderstorm wind gusts of 40 mph or greater are possible
with the stronger storms this afternoon and evening.

Temperatures: Heat index values of 105 degrees or greater will
continue this afternoon over much of South Florida.

Hail: Strongest storms will be capable of producing hail up to nickel
size this afternoon and evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered thunderstorms are forecast to affect portions of South
Florida each and every afternoon and evening through the period.
Strong wind gusts, frequent lightning, and torrential rainfall could
accompany this activity. While most of this activity should be
concentrated across interior South Florida, there is increasing
potential for storms to shift toward Atlantic coastal and metro areas
through the remainder of this week into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 2, 4:12 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Miami FL
412 PM EDT Thu Jul 2 2020

FLZ071-072-172-022100-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
412 PM EDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD COUNTY UNTIL 500
PM EDT...

* At 411 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Margate. This storm was nearly
  stationary.

* Dime size hail and winds in excess of 45 mph possible with this
  storm.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, Pompano Beach, Sunrise, Deerfield
  Beach, Tamarac, Margate, Lauderhill, Coconut Creek, Oakland Park,
  North Lauderdale, Parkland, Broadview-Pompano Park, Godfrey Road,
  Palm Aire, Village Park, Hillsboro Ranches, North Pompano Beach,
  Ramblewood East and Pompano Beach Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2632 8010 2621 8011 2616 8030 2633 8033
TIME...MOT...LOC 2011Z 074DEG 3KT 2625 8021

Frye
Local storm report, Jul 2, 4:16 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
416 PM EDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             MARGATE                 26.25N 80.22W
07/02/2020  E0.70 INCH       BROWARD            FL   TRAINED SPOTTER

            A TRAINED SPOTTER CALLED TO REPORT DIME SIZE
            HAIL ASSOCIATED WITH A THUNDERSTORM NEAR
            MARGATE BLVD AND ROCK ISLAND ROAD.

&&

KELLY
Special weather statement, Jul 2, 5:35 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Miami FL
535 PM EDT Thu Jul 2 2020

FLZ071>074-173-174-022215-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
535 PM EDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE AND SOUTH
CENTRAL BROWARD COUNTIES UNTIL 615 PM EDT...

* At 534 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Intersection Krome And U.S. 27 to near Intersection Krome And
  Kendall Drive. Movement was east at 10 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Hialeah, Pembroke Pines, Miramar, Davie, Homestead, Homestead
  General Airport, The Redland, Kendall, Weston, Doral, Miami Lakes,
  Cooper City, Hialeah Gardens, Sweetwater, Florida City, Medley,
  Naranja, Palm Springs North, Pine Island Ridge and Zoo Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2611 8027 2569 8035 2556 8040 2534 8050
      2545 8086 2606 8052
TIME...MOT...LOC 2134Z 273DEG 11KT 2599 8047 2569 8054

Frye
Special weather statement, Jul 2, 5:55 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Miami FL
555 PM EDT Thu Jul 2 2020

FLZ071-072-172-022300-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
555 PM EDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWARD COUNTY UNTIL 700
PM EDT...

* At 555 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Pine Island Ridge, or over
  Plantation, moving east at 15 mph.

* Dime size hail and winds in excess of 45 mph possible with this
  storm.

* Locations impacted include...
  Fort Lauderdale, Hollywood, Pompano Beach, Davie, Plantation,
  Sunrise, Tamarac, Margate, Lauderdale-By-The-Sea, Lauderhill,
  Coconut Creek, Oakland Park, North Lauderdale, Lauderdale Lakes,
  Dania Beach, Cooper City, Wilton Manors, Hillsboro Beach, Sea Ranch
  Lakes and Lazy Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2628 8003 2605 8003 2606 8034 2617 8036
TIME...MOT...LOC 2155Z 257DEG 11KT 2612 8029

Frye

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:01 PM EDTSpecial Marine WarningMFL59 min
Jul 1, 8:10 PM EDTSpecial Weather StatementMFLMiami-Dade50 min
Jul 1, 8:11 PM EDTSpecial Marine WarningMFL64 min
Jul 2, 4:12 PM EDTSpecial Weather StatementMFLBroward48 min
Jul 2, 5:35 PM EDTSpecial Weather StatementMFLMiami-Dade40 min
Jul 2, 5:55 PM EDTSpecial Weather StatementMFLBroward65 min
Jul 2, 6:41 PM EDTSpecial Marine WarningMFL49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.